Washington, 2011Heavy Snow in Washington, March 9 to 11, 2011
March 9 to 11, 2011 · NWS OTX · 1 event in 1 county or zone
Several rounds of precipitation impacted eastern Washington as multiple storm systems tracked into the region from the eastern Pacific. Although some light valley snowfall occurred during the morning hours on March 9th, these storm systems were relatively warm with the heaviest snow falling across the mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of precipitation impacted eastern Washington as multiple storm systems tracked into the region from the eastern Pacific. Although some light valley snowfall occurred during the morning hours on March 9th, these storm systems were relatively warm with the heaviest snow falling across the mountains. The heaviest snowfall occurred during the morning hours on March 10th as the strongest and wettest system moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 9, 5:04 AM PST, 56 minutes earlier.
Area forecast discussion, Mar 9, 5:04 AM PST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
504 AM PST WED MAR 9 2011
.SYNOPSIS...
VERY WET WEATHER AWAITS THE INLAND NORTHWEST OVER THE NEXT COUPLE
DAYS AS A PARADE OF STORMS MARCHES INLAND FROM THE PACIFIC. THE
INITIAL ROUND OF PRECIPITATION WILL ARRIVE TODAY...WITH SUBSEQUENT
ROUNDS ARRIVING THROUGH THURSDAY. EACH SYSTEM WILL BRING WARMER
AIR WITH IT SO THE THREAT OF VALLEYS SNOWS WILL BE
WANING LATER TODAY...HOWEVER HEAVY MOUNTAIN SNOWS ARE EXPECTED TO
CONTINUE AT TIMES...ESPECIALLY OVER THE CASCADES. THE WEATHER WILL
TURN SHOWERY AND WINDY BY THURSDAY AFTERNOON AS A STRONG COLD
FRONT DRIFTS THROUGH THE REGION. UNSETTLED AND WET WEATHER IS
EXPECTED TO PERSIST THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...
TODAY AND TONIGHT...YET ANOTHER MESSY FRONT TO DEAL WITH DURING
THIS PERIOD. IN FACT...THERE WILL BE THREE DISTURBANCES TO CONTEND
WITH DURING THE NEXT 24 HOURS. THE LATEST SATELLITE IMAGES SHOW
THE FIRST ROUND OF PRECIPITATION CURRENTLY PUSHING NORTHEAST
ACROSS THE CASCADE CREST ASSOCIATED WITH A DIFFUSE WARM FRONT.
THIS FRONT WILL OVERTAKE THE ENTIRE INLAND NW DURING THE MORNING
HOURS SPREADING PRECIPITATION ALONG THE WAY. THE SECOND
SYSTEM...IS THE ONE NOW APPROACHING 127W AND MOVING STEADILY
EASTWARD. THIS SYSTEM WILL CROSS THE REGION DURING THE AFTERNOON
AND MOVE INTO THE CENTRAL ID PANHANDLE AND SE WA ZONES DURING THE
EVENING. THE THIRD SYSTEM IS THE GROWING CYCLONE CURRENTLY NEAR
38N/145W. THIS ONE IS EXPECTED TO OVERTAKE THE REGION LATE
TONIGHT.
WHILE EACH SYSTEM WILL BE A LITTLE DIFFERENT IN TERMS OF 850-700
MB WIND DIRECTION...THE PERSISTENCE OF STRONG WARM AIR ADVECTION
SHOULD NEGATE THE TYPICAL DOWNSLOPE FLOW OFF THE CASCADES DESPITE
THE PREDOMINANT SW ORIENTATION.
EACH SYSTEM WILL TAP INTO AN EXISTING RIVER OF SUB-TROPICAL
MOISTURE...WHICH ACCORDING TO THE MIMIC DATA...EXTENDS FROM THE
HAWAIIAN ISLANDS TO THE WASHINGTON COAST. EACH SYSTEM WILL ALSO
DELIVER SIGNIFICANT WARMING...WITH THE EXCEPTION OCCURRING IN THE
IMMEDIATE LEE OF THE CASCADES. COLD AIR DAMMING IS EXPECTED TO
PERSIST IN THIS AREA...AS A PAIR OF DEEP SURFACE LOWS TRACK UP THE
COAST. THIS SUGGESTS THAT THE BEST CHANCES FOR SNOW IN THE VALLEYS
WILL OCCUR THIS MORNING AS WET BULB TEMPS OVER MOST VALLEY
LOCATIONS NORTH OF I90 ARE AT OR BELOW FREEZING. QPF TOTALS FOR
THE MORNING...DO NOT SUGGEST ANY SNOW WILL BE EXCESSIVE IN ANY
VALLEY LOCATION...WITH THE MOST NORTHERN VALLEYS SEEING 1-2 INCHES
THIS MORNING...AND TURING TO A RAIN SNOW MIX OR ALL RAIN BY
AFTERNOON. THE EXCEPTION WILL OCCUR IN THE LEE OF THE CASCADES.
GIVEN HEFTY QPF TOTALS...AND 10-12:1 SNOW RATIOS OVER THE
MOUNTAINS...MANY LOCATIONS IN THE NORTHEAST WA CASCADES COULD SEE
8-12 INCHES OF SNOW DURING THE NEXT 30 HOURS. THE UPPER METHOW AND
WENATCHEE VALLEYS WILL ALSO SEE DECENT SNOWS...BUT MARCH SOLAR
HEATING SHOULD LIMIT ACCUMULATIONS BY AFTERNOON. SINCE SNOW AMOUNTS
ARE SO SIGNIFICANT ACROSS MOST OF THE HIGHER TERRAIN OF ZONE 42...WE
DECIDED TO ISSUE A SNOW ADVISORY THROUGH EARLY THURSDAY MORNING.
FROM A QPF STANDPOINT THE EVENT TONIGHT INTO THURSDAY MORNING LOOKS
THE MOST APPRECIABLE AS PRECIPITABLE WATER VALUES SURGE TO NEARLY
TWICE THE SEASONAL NORMALS WITH A SOUTHERLY JET AT 850 MBS OF 30-40
KTS AHEAD OF THE OFFSHORE LOW.
ASIDE FROM THE INCREASING THREAT OF PRECIPITATION...WE STILL HAVE
AREAS OF FOG TO CONTEND WITH AROUND THE SPOKANE AREA. THIS FOG WILL
LIKELY DISSIPATE RAPIDLY AS THE FIRST ROUND OF PRECIPITATION
ARRIVES SHORTLY AFTER SUNRISE AND THE SURFACE WINDS TURN TO A LESS
FAVORABLE SOUTHEAST ORIENTATION. THE CURRENT FOG ADVISORY LOOKS
APPROPRIATE FOR NOW BASED ON AREA WEBCAMS...HOWEVER CONDITIONS ARE
SLOWLY IMPROVING OVER THE WEST PLAINS. FX
THURSDAY THROUGH TUESDAY...LONGWAVE SITUATION CONSISTING OF A FLAT
TROF/ZONAL FLOW CONTINUES TO MAINTAIN THE PROGRESSIVE WEATHER
PATTERN FOR EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH THIS
TIME INTERVAL. AT LEAST FOUR SYNOPTIC SCALE DISTURBANCES WITH
REASONABLE MOISTURE TAPS PASS THROUGH THE FORECAST AREA. GENERAL
TIMING OF THESE SYSTEMS REMAINS DEPICTED WITH POPS MAXING OUT ON
THURSDAY...SATURDAY...SUNDAY...AND TUESDAY. MINOR INTERVALS OF
SHORTWAVE RIDING GENERALLY OCCUR BETWEEN EACH OF THESE SYNOPTIC
SCALE SYSTEM PASSAGES...HOWEVER THEIR AMPLITUDE IS NOT VERY STRONG
AND CLUTTER FROM SMALLER MESOSCALE SHORTWAVES ARE DEPICTED TO ALSO
PASS IN THIS FLOW ALONG WITH THE AIRMASS APPEARING CONDITIONALLY
UNSTABLE AT TIMES. THEREFORE POPS DO NOT REALLY GET REMOVED DURING
THE FLEETING WEAK SHORTWAVE RIDGING EPISODES BUT RATHER JUST
DECREASE IN VALUE. FORECAST TEMPERATURES DO NOT STRAY TOO FAR FROM
NORMAL FOR THIS TIME OF YEAR EXCEPT PERHAPS DURING THE VERY WINDY
EVENTS WHEN DEEP AND INTENSE SURFACE LOWS PASS OFF THE COAST IN A
SOUTHWEST TO NORTHEAST TRAJECTORY WHICH ALLOWS THE WARM AIR
ADVECTION ASSOCIATED WITH THE LOW LEVEL AND SURFACE SOUTHEAST
FLOW/WINDS THAT BLOW INTO THE LOW TO KEEP THE ATMOSPHERE MIXED.
SNOW LEVELS REMAIN QUITE DYNAMIC AND MOVE AROUND THROUGH THIS
ENTIRE INTERVAL DUE TO ALL OF THE ABOVE REASONING. SURFACE LOW
PASSAGE FOR THURSDAY LOOKS LIKE IT MIGHT TAKE A TRAJECTORY MORE
WEST TO EAST NEAR THE SOUTHERN BRITISH COLUMBIA BORDER ONCE INLAND
AND GIVEN THIS IS A FAVORABLE PATTERN FOR MORE INTENSE WINDS THE
FORECAST CALLS FOR WINDY AND GUSTY CONDITIONS THEN. /PELATTI
&&
.AVIATION...
12Z TAFS...A SERIES OF FRONTS WILL BRING PERIODIC PRECIPITATION TO
ALL TAF SITES DURING THIS PERIOD. HOW LOW THE CIGS AND VSBYS GET
WITH EACH SYSTEM IS THE QUESTIONABLE PART OF THE FCST. WE SUSPECT
THE LOWEST VSBYS WILL OCCUR BTWN NOW AND 20Z AS THIS IS THE BEST CHC
FOR -SN FOR ALL SITES ASIDE FROM KLWS. JUST HOW LONG THE PRECIP
PERSISTS AS -SN WILL BE THE BIG QUESTION AS TEMPS ARE ALL NEAR
FREEZING AS IF 13Z. WE BELIEVE KCOE WILL BE THE LAST TO TRANSITION
FM -SN TO -RA AND GUESSED 20Z WOULD BE THE TIME...BUT AGAIN
CONFIDENCE IS LOW. ONCE THE TRANSITION OCCURS...VSBYS SHOULD IMPROVE
MARKEDLY...HWVR CIGS WILL LIKELY REMAIN AOB MVFR LEVELS. BY LATE
AFTN/ERLY EVE...THERE WILL BE A BREAK IN THE PRECIP...BUT HEAVIER RA
ARRIVES OVERNIGHT WITH CIGS LIKELY REMAINING AT MVFR/IFR LEVELS. FX
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 41 37 45 31 45 31 / 90 70 100 50 10 20
COEUR D'ALENE 40 36 44 30 43 30 / 90 80 100 70 10 20
PULLMAN 46 38 48 33 46 32 / 80 90 100 50 10 20
LEWISTON 54 42 54 37 53 35 / 80 70 80 50 10 10
COLVILLE 41 34 46 28 44 29 / 90 80 100 50 10 30
SANDPOINT 38 36 42 32 42 29 / 100 90 100 90 30 30
KELLOGG 40 35 42 29 40 28 / 100 100 100 100 50 40
MOSES LAKE 52 38 53 33 51 32 / 90 80 80 20 10 10
WENATCHEE 45 37 52 33 50 32 / 80 80 70 20 10 10
OMAK 42 34 48 28 47 30 / 80 80 90 20 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...WINTER WEATHER ADVISORY UNTIL 10 AM PST THURSDAY ABOVE 3000
FEET FOR THE EAST SLOPES NORTHERN CASCADES.
DENSE FOG ADVISORY UNTIL 6 AM PST EARLY THIS MORNING SPOKANE
AREA.
&&Hazardous weather outlook, Mar 8, 9:28 PM PST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
928 PM PST TUE MAR 8 2011
IDZ001>004-026-027-WAZ031>038-041>044-100530-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
928 PM PST TUE MAR 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER ANTICIPATED...EXCEPT IN THE SPOKANE AREA
WHERE AREAS OF DENSE FOG AND FREEZING FOG WILL OCCUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A PAIR OF WEATHER SYSTEMS WILL BRING THE POTENTIAL FOR HEAVY HIGH
MOUNTAIN SNOW ON WEDNESDAY AND THURSDAY. AMOUNTS UP TO A FOOT WILL
BE POSSIBLE...MAINLY ABOVE 4000 FEET IN NORTHEAST WASHINGTON AND
IN THE CENTRAL AND NORTHERN IDAHO PANHANDLE. HEAVY HIGH ELEVATION
SNOW WILL ALSO BE LIKELY ALONG THE CREST OF THE NORTHERN CASCADES.
GUSTY SOUTHWEST WINDS WILL BE POSSIBLE THURSDAY AFTERNOON AND
EVENING...FOLLOWING THE PASSAGE OF A COLD FRONT. GUSTS IN THE 40
TO 45 MPH RANGE MAY OCCUR OVER THE PALOUSE...PORTIONS OF THE UPPER
COLUMBIA BASIN...AND AROUND THE SPOKANE...COEUR D'ALENE AREA.
Heavy Snow, Northeast Mountains
- When
- March 9, 6:00 AM PST to March 11, 1:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Ski resorts in the area reported around a foot and a half of storm total snowfall with Mount Spokane reporting 20 inches and 49 Degrees North reporting 15 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, March 9 to 10, 2011$415,000 · 75 kt wind · 32 events
- Tornadoes and Flash Flood in Mississippi, March 9, 2011$222,000 · EF1 · 13 events
- Flash Flooding and Flood in Mississippi, March 9, 2011$133,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Alabama, March 9 to 12, 2011$52,000 · 30 events
- Flash Flooding and Flood in Georgia, March 9, 2011$74,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Florida, March 9, 2011$100,000 · EF0 · 3 events
- Tornado and Damaging Winds in Georgia, March 9, 2011$32,000 · EF0 · 9 events
- High Wind in Tennessee, March 9, 2011$30,000 · 70 kt wind · 1 event
- Strong Wind in Tennessee, March 9, 2011$18,000 · 4 events
- Winter Weather in Wisconsin, March 9, 201113 events
- Winter Storm and Winter Weather in Michigan, March 9, 20118 events
- High Wind in Wyoming, March 9 to 11, 201159 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287651.